Indiana, 2002Tornado in Indiana, September 20, 2002
September 20, 2002 · NWS PAH · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 20, 9:25 AM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Sep 20, 9:25 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1025 AM CDT FRI SEP 20 2002
WILL LOWER HIGH TEMPERATURES FOR OUR WESTERN ZONES...INCLUDING SE
MISSOURI. CURRENT READINGS IN THE MID 60S...AND WITHOUT SUN...AND
RAIN LASTING THROUGH EARLY AFTERNOON...RUC SHOWS IT BARELY MAKING
70. MEANWHILE...NEAR 80 IN THE EAST LOOKS REASONABLE.
OTHERWISE...ONLY COSMETIC TWEAKS FOR THE FIRST PERIOD.
.PAH...NONE.
NOLES
In the hours before
Special weather statement, Sep 20, 10:17 AM CST, 18 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-202015-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1117 AM CDT FRI SEP 20 2002
...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...
HAZARDS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER
SOUTHWEST INDIANA AND WESTERN KENTUCKY. THE MAIN THREAT IS WIND
DAMAGE...WITH ISOLATED TORNADOES POSSIBLE.
DISCUSSION...
A COLD FRONT CONTINUES TO MOVE EAST ACROSS MISSOURI AT MIDDAY...
AND WILL CROSS WESTERN KENTUCKY AND SOUTHWEST INDIANA THIS
AFTERNOON. A STRONG SOUTHERLY FLOW AHEAD OF THE FRONT WILL
USHER IN ABUNDANT GULF MOISTURE. ALTHOUGH INSTABILITY IS MARGINAL
FOR SEVERE STORMS...WINDS ALOFT ARE FAVORABLE FOR SOME STORMS TO
EVOLVE INTO LINES...WHICH COULD PRODUCE LOCAL WIND DAMAGE. THERE
IS ALSO THE POSSIBILITY OF ISOLATED TORNADOES. TEMPERATURES ALOFT
WILL BE RELATIVELY WARM...SO LARGE HAIL WILL NOT BE THE PRIMARY
THREAT. THE STORMS WILL END AS THE COLD FRONT MOVES THROUGH BY THIS
EVENING.
SPOTTER ACTIVATION...
ORGANIZED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. SPOTTER
ACTIVATION WILL LIKELY BE REQUESTED...MAINLY FOR SOUTHWEST INDIANA
AND PARTS OF WESTERN KENTUCKY. STAY TUNED FOR POSSIBLE WATCHES AND
WARNINGS.
OUTLOOK FOR SATURDAY...
SUNNY AND PLEASANT CONDITIONS ARE EXPECTED TO RETURN FOR THE WEEKEND.
Tornado, Pike
- When
- September 20, 10:35 AM CST to 10:37 AM CST
- Where
- Pike County, 7 mi W of Petersburg
- Rating
- F0
- Path length
- 0.9 mi
- Path width
- 75 yd
- Property damage
- $2,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.500, -87.417
The tornado path began in a remote area just south of the White River near County Road 775 in far northwestern Pike County. The tornado was only on the ground for a mile before crossing the White River into Knox County. No known structural damage occurred in Pike County. Aerial surveys from a plane were used to determine the path of the tornado, which reached F-2 intensity after it crossed into Knox County.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Indiana, September 20, 2002127 injured · $103 million · F3 · 8 events
- Tornadoes in Indiana, September 20, 20022 injured · $1.1 million · F2 · 2 events
- Tornado in Indiana, September 20, 2002$2.0 million · F2 · 1 event
- Tornado in Indiana, September 20, 20021 injured · $500,000 · F2 · 1 event
- Damaging Winds in Ohio, September 20, 20022 injured · $264,000 · 52 kt wind · 8 events
- Tornado in Indiana, September 20, 2002$505,000 · F0 · 1 event
- Tornadoes and Damaging Winds in Ohio, September 20, 2002$50,000 · F1 · 4 events
- Flash Flood and High Wind in Tennessee, September 20, 2002$101,000 · 2 events
- Damaging Winds in Ohio, September 20, 2002$58,000 · 60 kt wind · 9 events
- Damaging Winds in Indiana, September 20, 2002$39,000 · 50 kt wind · 4 events
- Flood in Guam, September 20, 2002$40,000 · 1 event
- Tornado and Damaging Winds in Indiana, September 20, 2002F1 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316403.